Alert archive / Idaho / Flash Flood Warnings in 2009
Flash Flood Warning 36, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jul 4, 2009, 6:23 PM MDT for Bannock County, Caribou County, Power County, Idaho. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2009, 6:23 PM MDT (00:23 UTC)
- Expired
- Jul 4, 2009, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bannock County, ID, Caribou County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 51 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:42 PM MDT | HEAVY RAIN 0.48 | 4 Sse Pocatello, ID | 0.48 STORM TOTAL PRECIPITATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3096 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPIH 050023 FFWPIH IDC005-029-077-050315- /O.NEW.KPIH.FF.W.0036.090705T0023Z-090705T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO 623 PM MDT SAT JUL 4 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITIES OF...MCCAMMON...LAVA HOT SPRINGS... WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO... EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITY OF CRYSTAL... * UNTIL 915 PM MDT * AT 621 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 9 MILES NORTH OF CRYSTAL...MOVING EAST AT 10 MPH. THIS THUNDERSTORM IS EXPECTED TO FOLLOW A PATH SIMILAR TO ONE THAT CAUSED FLOODING EARLIER THIS EVENING IN THE INKOM AREA. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... CRYSTAL... PORTNEUF... INKOM... MCCAMMON... PEBBLE AND LAVA HOT SPRINGS... LAT...LON 4293 11195 4256 11198 4266 11265 4284 11265 $$ MESSICK
1 follow-up statement
000 WGUS75 KPIH 050313 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 913 PM MDT SAT JUL 4 2009 IDC005-029-077-050323- /O.EXP.KPIH.FF.W.0036.000000T0000Z-090705T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARIBOU ID-POWER ID-BANNOCK ID- 913 PM MDT SAT JUL 4 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR CENTRAL BANNOCK...EAST CENTRAL POWER AND WEST CENTRAL CARIBOU COUNTIES... LAT...LON 4293 11195 4256 11198 4266 11265 4284 11265 $$ WYATT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:38 PM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 1:38 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 138 PM MDT SAT JUL 4 2009 .DISCUSSION...UPPER RIDGING IS BECOMING THE DOMINANT FEATURE... ALTHOUGH MONSOON MOISTURE IS STILL PRESENT OVER THE FCST AREA. MINOR WAVES IN THE RIDGE...ALONG WITH SFC HEATING ARE DESTABILIZING THE AIRMASS AGAIN THIS AFTN. TSTMS ARE DEVELOPING OVER THE CEN MTNS AND THE EASTERN HIGHLANDS...AND A FEW WILL MOVE INTO THE SNAKE RIVER PLAIN BEFORE THEY ALL DISSIPATE LATE THIS EVENING. PW VALUES NEAR 0.90 INS AGAIN THIS AFTN...ALONG WITH SLOW MOVEMENT...WILL RESULT IN LOCALLY HEAVY RAINFALL IN SPOTS. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. THE UPPER RIDGE WILL DOMINATE INTO MONDAY...WITH DECREASING CHANCES FOR TSTMS EACH DAY AS MONSOON MOISTURE DECREASES. AN UPPER TROF MOVES INTO THE PAC NW ON MONDAY...BUT NEVER MAKES IT TO ID. DRIER SW FLOW DOMINATES THRU THE REST OF THE FCST PERIOD...BUT HEIGHTS FALL OVER THE PAC NW BY MIDWEEK. THIS WILL RESULT IN COOLER TEMPS BEGINNING ON TUESDAY. HEDGES && .AVIATION...LESS COVERAGE OF -TSRA EXPECTED TODAY...WILL AMEND AS NECESSARY TO BRING IN -TSRA AS THEY APPROACH EACH AIRPORT. CONTINUED VFR CIG/VSBY AND LIGHT WIND OUTSIDE OF -TSRA. MESSICK && .FIRE WEATHER...VERY UNSTABLE AIR WITH PLENTY OF MOISTURE AVAILABLE STILL WILL MEAN THE LAST ROUND OF SIGNIFICANT SHOWERS AND THUNDERSTORMS. COVERAGE SHOULD BE EVEN LESS THAN YESTERDAY. UPPER LEVEL WIND WILL INCREASE OVERNIGHT AND GUSTY WIND WILL BECOME MORE OF A FACTOR BEGINNING MON. HUMIDITY WILL START TO DRY OUT AND SHOULD SEE SOME RETURN OF SINGLE DIGIT RH IN LOWER ELEVATIONS. TEMPERATURES ARE STAYING RIGHT NEAR CLIMATE NORMALS. FUELS ARE STILL WELL FROM CURED OUT AND THUS SEE NO SIGNIFICANT FIRE DANGER. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 4, 4:38 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 438 AM MDT SAT JUL 4 2009 IDZ017>025-031-032-051045- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 438 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING. SOME OF THESE STORMS MAY BE STRONG AND COULD PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 50 MPH. ACTIVITY IS EXPECTED TO WEAKEN AND BECOME ISOLATED OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY. DRIER WEATHER WILL ARRIVE ON MONDAY AND LIMIT ANY SHOWER AND THUNDERSTORM THREAT TO ISOLATED ACTIVITY IN THE CENTRAL MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Jul 4, 3:32 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
332 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 1 WSW ELBA 42.25N 113.56W
07/04/2009 M0.50 INCH CASSIA ID TRAINED SPOTTER
&&
PANGELSpecial weather statement, Jul 4, 3:54 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
354 PM MDT SAT JUL 4 2009
IDZ017-020-042245-
BUTTE ID-BLAINE ID-
354 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 445 PM MDT
AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CRATERS OF MOON..MOVING
SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN BUTTE COUNTY...
RURAL EASTERN BLAINE COUNTY...
LAT...LON 4351 11351 4352 11350 4350 11300 4322 11301
4322 11344
TIME...MOT...LOC 2154Z 309DEG 5KT 4342 11332
WYATTSpecial weather statement, Jul 4, 4:35 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 435 PM MDT SAT JUL 4 2009 IDZ022-042315- ONEIDA ID-CASSIA ID- 435 PM MDT SAT JUL 4 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO UNTIL 515 PM MDT AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF BLACK PINE..MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... BLACK PINE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4218 11320 4216 11292 4200 11279 4200 11319 TIME...MOT...LOC 2235Z 313DEG 10KT 4210 11311 WYATT
Local storm report, Jul 4, 5:00 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
500 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FLASH FLOOD INKOM 42.80N 112.25W
07/04/2009 BANNOCK ID LAW ENFORCEMENT
BANNOCK COUNTY SHERIFF REPORTS FLOODING OF CITY STREET IN
INKOM
&&
DPHELPSLocal storm report, Jul 4, 5:37 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
537 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 4 NE ALMO 42.14N 116.58W
07/04/2009 XXX XX LAW ENFORCEMENT
BIRCH CREEK REPORTED OUT OF BANKS CLOSING LOCAL ROAD.
&&
TWYATTLocal storm report, Jul 4, 5:57 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
557 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL INKOM 42.80N 112.25W
07/04/2009 E0.50 INCH BANNOCK ID TRAINED SPOTTER
MARBLE SIZE HAIL AND 0.80 INCHES OF RAIN FROM
THUNDERSTORM
&&
DPHELPSThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:32 PM MDT | Special Weather Statement | PIH | Power | 43 min |
| Jul 4, 7:11 PM MDT | Flash Flood Warning | PIH | Bannock, Bingham, Caribou, Power | 2 hr |
| Jul 4, 7:21 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 34 min |
| Jul 5, 2:37 PM MDT | Special Weather Statement | PIH | Clark | 53 min |
| Jul 5, 3:50 PM MDT | Special Weather Statement | PIH | Butte | 55 min |
Nearby
Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.